Local anesthetic systemic toxicity with liposomal bupivacaine: a case series and literature review.

BMC AnesthesiolSep 12, 2026 (epub)
Case ReportAnesthesiologyGeneral SurgeryOpen access

Liu Zhang, Yanjun Lin, Yan Qiu

✦ AI-curated · Sources linked

Case in brief

Two cases of Local Anesthetic Systemic Toxicity (LAST) following liposomal bupivacaine administration are presented. The first case involved a 55-year-old male who experienced cardiac arrest and recurrent ventricular fibrillation after receiving the anesthetic during thoracoscopic lobectomy. He recovered after lipid emulsion treatment. The second case involved a 67-year-old male who developed agitation and neurological symptoms post-surgery, with rapid improvement following lipid emulsion infusion.

Diagnostic / clinical pearl

Clinicians should be aware of the potential for severe LAST associated with liposomal bupivacaine, particularly in highly vascular areas.

Why it matters

These cases underscore the importance of careful dosing and technique when administering local anesthetics to minimize the risk of systemic toxicity.

Source

Published in BMC Anesthesiol. This summary was written by xxcode from the publication's abstract and metadata. It is not peer reviewed and is not a substitute for the original article. For clinical decisions, review the original publication.

ShareTelegramLinkedIn

AI-generated summaries may contain errors or omissions. Verify clinically important information with the original publication.

More in Anesthesiology

Want this personalized?

Stop searching the literature. Choose what you follow and xxcode will build your personalized medical digest.

  • Your specialties
  • Your filters and thresholds
  • Clinical Research + Case Reports, tuned separately
  • Automatic weekly delivery
  • Audio and text

Prefer listening? Personalized audio digests are available with Pro.

Stay updated for free

Get the 3 most interesting publications in one specialty each week.

Weekly email. Unsubscribe anytime.